MAUDE Adverse Event Report: STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,LONG, 12 HOLES; PLATE, FIXATION, BONE

STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,LONG, 12 HOLES; PLATE, FIXATION, BONE
Catalog Number 54-25385
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "dr.Was doing an orif distal radius.He first selected the plate listed above.He used the fixed angle drill guide and drilled in the distal holes.He then tried to place 2 of the 2.4 locking screws listed above.He used hand screwdriver for both (no power at all).When the screws got down to the plate interfaces, the screws continued to spin and would not lock.He tried both screws in the hole as well as tried a new hole without any change.He then took the plate out and grabbed a new plate.The same technique was followed and he had no issues with screws.He did state, however, that for one of the distal screw holes, he could not get the fixed angle drill guide to seat in the hole.He did not have any other issues with this plate".Rep indicated there was a surgical delay in having to switch to another plate.Procedure was completed successfully with no adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the returned device was conforming to specifications and fully functional.Visual inspection of the returned device revealed no damage to plate.All screw inserts in plate are in good condition.However, both reported screws show damage consistent with over-torquing and mis-alignment of screw during insertion at the locking thread positions making it impossible for them to function as intended.It is reported that there was surgical delay of 1 or 2 minutes and screws were hand-tightened by hcp.A review of the device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.No corrective actions are required at this time.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by mis-alignment and overtorquing of locking screw.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,LONG, 12 HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8938316
Report Number0008031020-2019-01172
Device Sequence Number19472762
Product Code HRS
UDI-Device Identifier07613154345519
UDI-Public07613154345519
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K040022
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54-25385
Device Lot NumberH1900F1623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2019
Initial Date Received by Manufacturer 07/31/2019
Supplement Date Received by Manufacturer10/14/2019
Initial Report FDA Received Date08/27/2019
Supplement Report FDA Received Date11/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1